Virginia, 2025Winter Storm in Virginia, January 5 to 6, 2025
January 5 to 6, 2025 · NWS RNK · 22 events in 22 counties and zones
A major winter storm brought numerous impacts to Virginia from Sunday January 5th into Monday January 6th. A strong surface low pressure system moved northeastward from the Central Plains and into the Tennessee and Ohio Valleys, with the associated warm front lifting northward from the southeast into the lower Mid Atlantic.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm brought numerous impacts to Virginia from Sunday January 5th into Monday January 6th. A strong surface low pressure system moved northeastward from the Central Plains and into the Tennessee and Ohio Valleys, with the associated warm front lifting northward from the southeast into the lower Mid Atlantic. Precipitation began as snow, but strong warm air advection ahead of the low pressure center, and behind the warm front, led to a transition to all liquid precipitation. Surface temperatures remained below freezing, and so a prolonged period of freezing rain led to ice accumulations from a tenth to up to three quarters of an inch overnight and during the Monday morning commute. Heaviest snowfall accumulations were north of Interstate 64, and heaviest ice accumulations were in the New River Valley and northward into the Roanoke and Southern Shenandoah Valleys. Significant tree damage was observed, especially in Franklin County, where hundreds of trees were downed from the weight of ice. Thousands had lost power by the morning of January 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 5, 2:54 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 5, 2:54 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
254 PM EST Sun Jan 5 2025
.SYNOPSIS...
A winter storm continues over the Mid-Atlantic tonight and
Monday. Heavy snow is expected from Ohio, into northern West
Virginia and northern Virginia. A wintry mix is expected from
Kentucky through southern West Virginia, southern Virginia and
northwest North Carolina, with mainly rain farther south. All of
the precipitation moves out of the area Monday night, except
for some lingering mountain snow showers. Bitter cold air
arrives Monday night and lasts through the work week. The next
opportunity for widespread precipitation arrives next weekend.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 245 PM EST Sunday...
1) Winter storm in progress already for much of the area.
2) Mixed precipitation will make travel difficult to impossible
this evening through Monday.
Have added some higher chances for precipitation in the west as
the beginning of the first wave of mainly snow is moving into
western edges of VA this morning.
A lead short wave embedded within larger westerly flow was
driving precipitation quickly into the Mid Atlantic from the
west. A few sites in the Shenandoah Valley still had dew points
below 10 degrees, and snow had yet to begin there. Temperatures
across our area were in the 20s and 30s, and will continue to
support a wide range of precipitation types. This includes snow
and/or sleet for most of the area early in the storm. Locations
in the mid/upper 30s will mix with rain early on as well. Warmer
air arrives aloft this afternoon and evening as a warm front
lifts across the area, and this will support a mix or changeover
to freezing rain. The coldest air hangs on longest in the
Shenandoah Valley, which will see snow and sleet prevail longer
before freezing rain arrives.
As the warm nose lifts north, the area of mixed precipitation
will erode slowly from the west in the mountains, and from the
south in the NC piedmont, leaving a strip of wintry mix along
the mountains and over the Shenandoah Valley by Monday morning.
Where it erodes over the piedmont and parts of western WV,
temperatures rise above freezing, and expect a changeover to
rain.
About 1 to 4 inches are expected as far north as Highway 460.
Higher amounts are expected from 460 to north of I-64, with the
greatest amounts over the Shenandoah Valley, where snow and
sleet will hang on longest...about 5 to 8 inches through Monday.
As for freezing rain, significant icing for parts of SW VA, SE
WV, and northern NC is expected, including our higher peaks.
Expect flat ice amounts ranging from about two to four tenths
of an inch over our SE WV counties, and parts of SW VA, through
Monday. Farther south, amounts of one to two tenths are possible
in this same time frame.
Temperatures will battle with cooling wet-bulb effects, warming
temperatures arriving at 850mb and above, the latent heat of
precipitation, and the loss of the sun this evening. All this
will make p-types go back and forth tonight and into the
overnight hours, varying widely by latitude and elevation.
Temperatures will vary only by about 5 degrees overnight, but
this is enough to change the p-type. Parts of the area, such as
Tazewell County, actually warm slightly by the early morning
hours, and will see a change to rain. Tomorrow highs will range
from the low 30s to low 40s.
Precipitation should taper off tomorrow afternoon as the
surface low crosses our forecast area. The upper trough swings
through Monday afternoon and evening, and will be the leading
edge of much colder air. As a result any precipitation still
occurring in the mountains will change to upslope snow in NW
winds.
Confidence is high in impactful and significant icing, snow, and
sleet. Less confident in total amounts of each type, but
combined the impact will be felt regardless of type.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 105 PM EST Sunday...
Key Messages:
1) Mountain snow Monday night, upslope Tuesday.
2) Gusty north-northwest winds behind the system Monday night
into Tuesday.
3) Very cold temperatures and wind chills Monday night and
Tuesday night.
A closed upper low will open into a trough as it passes over
Virginia Monday night. Cold air associated with this trough
will have rain changing over to snow in the evening. Snow
coverage will shrink to the mountains overnight, then mainly
along western slopes Tuesday. Snow accumulations Monday night
into Tuesday will range from up to 2 inches in western
Greenbrier to possibly an inch toward the Bluefield area. A
dusting of snow is possible across the rest of the mountains to
a trace east of the Blue Ridge Monday evening.
Pressure rises of 6 to 10 mb, a NNW 40-45 kts low level jet and
strong cold air advection will bring breezy and gusty conditions
to the area Monday night into Tuesday. This wind direction
(NNW) climatological does not support high winds headlines, but
does affect high profile vehicles traveling up/down the mountain
near Fancy Gap (I-77). Winds should start to die down starting
Tuesday afternoon.
Behind the front, temperatures will fall into the teens across
the mountains to lower 20s in the foothills and piedmont
Monday night and Tuesday night. Couple the cold temperatures
with the wind, wind chill values will range from 5F below to 5F
above zero across the mountains and 8F to 18F above zero in the
foothills and piedmont each morning. High temperatures Tuesday
and Wednesday afternoon will run 10F to 20F colder than normal
with highs in the 20s west of the Blue Ridge and 30s east.
Lingering snow pack may have temperatures colder than forecast,
especially if light winds prevail.
A polar front will move south across the Great Lakes Tuesday
night then into the Ohio Valley Wednesday. This front will
bring bitterly cold temperatures and light snow to the area
Wednesday night. This cold air may produce single digits low
temperatures with wind chills below zero across the mountains.
Low temperatures east of the Blue Ridge will be in teens with
single digit wind chill values Thursday morning.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1255 PM EST Sunday...
Key Messages:
1) Dry but very cold Thursday, moderating temperatures Friday.
2) Possible winter storm to impact the area Friday night into
Saturday.
Cold high pressure will settle over the region Thursday with
highs remaining 10F to 20F colder than normal. A disturbance
is expected to track along the Gulf states Friday, then over the
southeastern states Friday night. The upper level trough may
become negative- tilted, bombing a low off the northeast coast
on Saturday. As of now, temperatures cold enough to support snow
Friday night into Saturday, but may get a wintry mix as warm
air aloft skirts across the piedmont Saturday morning. Something
to keep an eye on this week.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EST Sunday...
Moderate to heavy snow was occurring at all terminals except
for LYH, which will see precipitation start soon. A mix of
freezing rain, sleet, snow, and rain continues tonight into
Monday.
Precipitation transitions to freezing rain or sleet later this
afternoon and evening. Widespread IFR/LIFR is expected tonight
and Monday morning. Heavy snow is expected north of I-64
tonight and Monday impacting all north bound routes.
Precipitation should taper off tomorrow afternoon, with upslope
snow developing for BLF and LWB.
Southerly winds may become gusty for the higher peaks tonight,
turning SW and becoming lighter by the afternoon.
EXTENDED AVIATION OUTLOOK...
Winter Storm moves out late Monday, however MVFR conditions in
snow are expected to linger across the mountains Tuesday. Winds
become NW and gusty, 30 to 45 knots for the highest terrain, up
to 30 kts for the lower elevations. Otherwise VFR returning for
areas east of the mountains. Widespread VFR is expected
Wednesday and Thursday. Expect increasing clouds and chances for
snow next Friday night.
Gusty NW winds continue into Tuesday, with gusts to 30-35 kts,
and to a lesser extent Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 7 PM EST Monday for VAZ007-009>020-
022>024-032>035-043-045>047.
Winter Weather Advisory until 7 PM EST Monday for VAZ044-058-
059.
NC...Winter Storm Warning until 7 PM EST Monday for NCZ001-002-018.
Winter Weather Advisory until 7 PM EST Monday for NCZ003>006-
019-020.
WV...Winter Storm Warning until 7 PM EST Monday for WVZ042>044-507-
508.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SHHazardous weather outlook, Jan 5, 2:01 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
201 PM EST Sun Jan 5 2025
NCZ003>006-019-020-VAZ044-058-059-061915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Pittsylvania-Halifax-
Charlotte-
201 PM EST Sun Jan 5 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST MONDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-045>047-WVZ042>044-
507-508-061915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Campbell-
Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
201 PM EST Sun Jan 5 2025
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST MONDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Bitterly cold temperatures are expected beginning Monday night and
continuing through Friday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
RCS
In the hours before
Local storm report, Jan 5, 3:36 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
336 PM EST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Snow 1 S Adwolf 36.77N 81.59W
01/05/2025 M4.0 Inch Smyth VA Public
Reported by Trained Spotter.
&&
RABLocal storm report, Jan 5, 3:47 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
347 PM EST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Snow Bedford 37.34N 79.52W
01/05/2025 E0.1 Inch Bedford VA Amateur Radio
Snow just started in Bedford. Just a dusting
of accumulation so far.
&&
RABLocal storm report, Jan 5, 4:06 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
406 PM EST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Snow 2 NNW Cana 36.61N 80.69W
01/05/2025 M1.8 Inch Carroll VA Trained Spotter
Trained Skywarn Spotter reported 1.75 inches
of snow in Cana, VA.
&&
CDGLocal storm report, Jan 5, 4:07 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
407 PM EST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Snow 1 NNW Bluefield 37.25N 81.28W
01/05/2025 M4.3 Inch Tazewell VA Law Enforcement
The Tazedwell County Sheriffs office
reported slightly over 4 inches of snow in
Bluefield VA. The snow was blowing. However,
the precipitation had now changed to rain
and the temperature was 27 degrees.
&&
RABLocal storm report, Jan 5, 4:10 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
410 PM EST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Snow 1 NW Radford 37.14N 80.58W
01/05/2025 E1.0 Inch Pulaski VA Public
Facebook message reported about 1 inch of
snow near Pyramid Healthcare in Radford, VA.
&&
CDGLocal storm report, Jan 5, 4:14 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
414 PM EST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Snow 1 ENE Dry Fork 36.76N 79.40W
01/05/2025 M1.5 Inch Pittsylvania VA Public
X post reported 1.5 inches of snow in Dry
Folk, VA in Pittsylvania County.
&&
CDGWinter Storm, Tazewell
- When
- January 5, 4:15 PM EST to January 6, 11:45 AM EST
- Where
- Tazewell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Around four inches of snow was reported in Tazewell County, with around three quarters of an inch of ice also reported. By the mid morning of January 6th around 2,600 customers were reported to have lost power. Key Impacts: power outages, traffic accidents.
Winter Storm, Smyth
- When
- January 5, 4:30 PM EST to January 6, 11:45 AM EST
- Where
- Smyth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Around five inches of snow was reported in Smyth County, and around a tenth of an inch of ice. By mid morning on Monday January 6th, over 100 customers were reported without power. Key Impacts: power outages, traffic accidents.
Winter Storm, Bland
- When
- January 5, 4:30 PM EST to January 6, 12:00 PM EST
- Where
- Bland forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Around three inches of snow fell in Bland County by the night of January 5th, and a quarter of an inch of ice accumulated. Over 850 customers had lost power by the late morning of January 6th Key Impacts: power outages and traffic accidents.
Winter Storm, Grayson
- When
- January 5, 4:40 PM EST to January 6, 12:15 PM EST
- Where
- Grayson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Over two inches of snow fell across Grayson County from January 5th through January 6th, and around one-half inch of ice accumulated. Around 760 customers were reported without power by the morning of January 6th. Key Impacts: power outages and traffic accidents.
Winter Storm, Wythe
- When
- January 5, 4:55 PM EST to January 6, 12:15 PM EST
- Where
- Wythe forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Between three and four inches of snow fell across Wythe County by the afternoon of January 6th, as well as a quarter of an inch of ice. Over 550 customers had lost power by the late morning of January 6th. Key Impacts: power outages and traffic accidents.
Winter Storm, Carroll
- When
- January 5, 5:15 PM EST to January 6, 1:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Between 2.5 and four inches of snow fell across Carroll County, with the highest amount of four inches reported north of Galax and in Laurel Fork. Up to 0.40 inches of ice accumulation from freezing rain was also reported. Over 2,200 customers were reported without power by the early afternoon of January 6. Key Impacts: power outages and traffic accidents.
Winter Storm, Giles
- When
- January 5, 5:30 PM EST to January 6, 12:15 PM EST
- Where
- Giles forecast zone
- Reported by
- Public
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Up to three inches of snow fell in Giles County, and around one-quarter of an inch of ice accumulated from January 5th through January 6th. Around 125 customers were reported without power by the afternoon of January 6. Key Impacts: power outages and traffic accidents.
Winter Storm, Pulaski
- When
- January 5, 5:30 PM EST to January 6, 12:30 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Around three inches of snow fell in Pulaski County by the night of January 5th, and around one-half inch of ice accumulation was also reported. By the morning of January 6th, over 830 customers had lost power. Key Impacts: power outages and traffic accidents.
Winter Storm, Floyd
- When
- January 5, 5:30 PM EST to January 6, 1:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Between 1.5 and three inches of snow fell in Floyd County, with the highest amount of three inches reported near Copper Valley. Between one-quarter and one-half inch of ice accumulated from freezing rain, and just over 4,000 customers had lost power by the morning of January 7th. Key Impacts: power outages and traffic accidents.
Winter Storm, Patrick
- When
- January 5, 5:30 PM EST to January 6, 1:15 PM EST
- Where
- Patrick forecast zone
- Reported by
- Public
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Between two and 3.5 inches of snow fell in Patrick County from January 5th through January 6th, with the highest amount of 3.5 inches reported in Critz. Over 0.30 inches of ice accumulation was also reported, with 0.35 inches near Buffalo Ridge. Almost 7,900 customers had lost power by the late night of January 6th. Key Impacts: power outages and traffic accidents.
Winter Storm, Montgomery
- When
- January 5, 6:00 PM EST to January 6, 12:45 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Public
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Between one and two inches of snow fell across Montgomery County, with the highest report of two inches in the Merrimac area. Between one quarter and three quarters of an inch of ice also accumulated from freezing rain, with the highest report of 0.75 inches in Elliston. Nearly 4,000 customers were reported to have lost power. Key Impacts: power outages and traffic accidents.
Winter Storm, Franklin
- When
- January 5, 6:00 PM EST to January 6, 1:30 PM EST
- Where
- Franklin forecast zone
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Between one and two inches of snow, with a couple locally higher amounts, fell across Franklin County from January 5th through January 6th, with the highest amount of 2.5 inches reported near Rocky Mount. Over three quarters of an inch of ice accumulation was also reported near Burnt Chimney, with other ice amounts between 0.10 and 0.30 inches around the county. Over 10,000 customers had lost power, and several hundred trees were downed across the county. Key Impacts: power outages, downed trees and traffic accidents.
Winter Storm, Craig
- When
- January 5, 6:05 PM EST to January 6, 12:50 PM EST
- Where
- Craig forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Between 1.5 and four inches of snow fell across Craig County, with the highest amount of four inches reported in New Castle. Up to a quarter of an inch of ice also accumulated from freezing rain. By the late morning of January 6th, just over 425 customers were without power. Key Impacts: power outages and traffic accidents.
Winter Storm, Roanoke
- When
- January 5, 6:20 PM EST to January 6, 1:00 PM EST
- Where
- Roanoke forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Between one and two inches of snow fell across Roanoke County from January 5th through January 6th, with the highest amount of two inches reported in to the south southwest of Roanoke. Between 0.25 to 0.6 inches of ice accumulation was reported, with the highest report of 0.6 inches in Glenvar. Almost 4,500 customers had lost power by the morning of January 6th. Key Impacts: power outages and traffic accidents.
Winter Storm, Alleghany
- When
- January 5, 6:30 PM EST to January 6, 12:45 PM EST
- Where
- Alleghany forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Between four and seven inches of snow fell across Alleghany County from January 5th through January 6th, with the highest amount of 7.2 inches reported near Hollins, Virginia. Key Impacts: traffic accidents.
Winter Storm, Botetourt
- When
- January 5, 6:30 PM EST to January 6, 1:10 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Around thee to four inches of snow fell across Botetourt County from January 5th through January 6th, with the highest amounts of four inches reported near Buchanan and Oriskany. Between 0.10 and 0.16 inches of ice accumulated in Fincastle and Oriskany as well. Around 440 customers had lost power by noon on January 6. Key Impacts: power outages and traffic accidents.
Winter Storm, Bath
- When
- January 5, 7:00 PM EST to January 6, 12:45 PM EST
- Where
- Bath forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Between four and six inches of snow, with a few locally higher amounts, fell across Bath County from January 5th through January 6th. The highest amount of nine inches was reported in Hot Springs. Up to 0.16 inches of ice accumulation was also reported. Key Impacts: traffic accidents.
Winter Storm, Rockbridge
- When
- January 5, 7:00 PM EST to January 6, 1:30 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Public
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Around two to over four inches of snow fell in Rockbridge County from January 5th through January 6th, with the highest report of 4.3 inches in Vesuvius. Up to one-quarter of an inch of ice accumulation was also reported near Vesuvius. By the morning of January 6th, over 1,300 customers had lost power. Key Impacts: power outages and traffic accidents.
Winter Storm, Bedford
- When
- January 5, 7:00 PM EST to January 6, 1:30 PM EST
- Where
- Bedford forecast zone
- Reported by
- Public
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Between one and 3.5 inches of snow fell across Bedford County from January 5th through January 6th, with the highest amount of 3.5 inches reported in Boonsboro. Ice accumulations ranged mainly between one-quarter and one-half of an inch, though the highest accumulated reported was 0.63 inches in Chamblissburg. Over 5,000 customers lost power. Key Impacts: power outages and traffic accidents.
Winter Storm, Campbell
- When
- January 5, 7:00 PM EST to January 6, 3:00 PM EST
- Where
- Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Between one to two inches of snow fell across Campbell County from January 5th through January 6th, with the highest of two inches reported in Rustburg. Up to one-half inch of ice accumulation was reported near Rustburg. Nearly 7,000 customers had lost power during the event. Key Impacts: power outages and traffic accidents.
Winter Storm, Amherst
- When
- January 5, 7:15 PM EST to January 6, 1:30 PM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Between two to 5.5 inches fell across Amherst County from January 5th through January 6th, with the highest amount of 5.5 inches measured in Falconerville. Ice accumulations ranged from 0.15 to 0.5 inches, with half an inch also reported in Falconerville. Almost 2,000 customers had lost power. Key Impacts: power outages and traffic accidents.
Winter Storm, Appomattox
- When
- January 5, 7:15 PM EST to January 6, 3:00 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Between one to three inches of snow fell in Appomattox County from January 5th through January 6th, with the highest report of three inches reported near Tower Hill. Ice accumulations ranged from 0.10 inch to 0.42 inches, measured near Evergreen. Almost 2,200 customers had lost power by the morning of January 6. Key Impacts: power outages and traffic accidents.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Illinois, January 5 to 6, 20251 death · $1.2 million · 19 events
- Tornadoes and Hail in Mississippi, January 5, 2025$640,000 · EF2 · 23 events
- Winter Storm in Kentucky, January 5 to 6, 20251 death · 41 events
- Winter Storm in Indiana, January 5 to 6, 20251 death · 10 events
- High Surf in Hawaii, January 5, 20251 death · 1 event
- Tornado and Damaging Winds in Louisiana, January 5, 2025$100,000 · EF2 · 9 events
- Flash Flooding and Flood in American Samoa, January 5 to 10, 2025$2.3 million · 20 events
- Ice Storm and Flood in Kentucky, January 5 to 6, 2025$1.7 million · 23 events
- Winter Storm in Indiana, January 5 to 6, 2025$1.1 million · 6 events
- Ice Storm and Winter Weather in Missouri, January 5 to 6, 2025$695,000 · 11 events
- Tornadoes and Damaging Wind in Louisiana, January 5, 2025$45,000 · EF1 · 3 events
- Tornado and Damaging Winds in Mississippi, January 5, 2025$38,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230195, 1230196, 1230997, 1230995, 1231000, 1231006, 1230999, 1231002, 1231010, 1231122, 1231005, 1231138, 1231011, 1231115, 1231095, 1231117, 1231105, 1231120, 1231139, 1231141, 1231140, 1231143.